Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 17, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Feb 22, 2003, 1:52 PM EST for Clarendon County, South Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2003, 1:52 PM EST (18:52 UTC)
- Expired
- Feb 22, 2003, 2:30 PM EST
- In force
- 38 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Clarendon County, SC
The radar
The Columbia radar (KCAE), 92 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 22, 11:55 AM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
981
WUUS52 KCAE 221852
SVRCAE
SCC027-221930-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
151 PM EST SAT FEB 22 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 230 PM EST.
* AT 142 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM 10 MILES NORTHEAST OF MANNING..MOVING
EAST-NORTHEAST AT 45 MPH.
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.
LAT...LON 3376 8034 3347 8019 3387 7991 3394 7997
TTHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 12:33 PM EST, 1 hour 19 minutes earlier.
Area forecast discussion, Feb 22, 12:33 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 1233 PM EST SAT FEB 22 2003 WARM FRONT HAS MOVED JUST NORTH OF THE AREA THIS MORNING. WESTERN-MOST TORNADO WATCH HAS EXPIRED. EASTERN-MOST IN EFFECT UNTIL 5 PM. WILL UPDATE FORECAST FOR WATCH INFO AND LOWER CHANCE OF PRECIP. .CAE... GA...NONE. SC...TORNADO WATCH IN EFFECT UNTIL 5 PM FOR SCC017...SCC075...SCC009...SCC011 TORNADO UNTIL 4 PM FOR ZONES...SCC071...SCC039...SCC055...SCC057 ...SCC025...SCC061...SCC085...SCC027 LM
Hazardous weather outlook, Feb 22, 5:52 AM EST, 8 hours before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-221245- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 552 AM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY A STRONG COLD FRONT WILL APPROACH THE AREA TODAY. A SQUALL LINE IS EXPECTED TO DEVELOP AHEAD OF THE FRONTAL SYSTEM...SOME OF THE THUNDERSTORMS WILL BE SEVERE FROM LATE MORNING THROUGH THE AFTERNOON. THE MAIN THREAT WILL BE DAMAGING WINDS WITH AN ISOLATED TORNADO POSSIBLE. ALSO...A DENSE FOG ADVISORY IS IN EFFECT THIS MORNING WITH CONDITIONS IMPROVING BY 10 AM. FOR ADDITIONAL INFORMATION SEE THE SPSCAE AND NPWCAE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY BE REQUIRED LATE THIS MORNING.
In the hours before
Local storm report, Feb 22, 12:32 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1232 PM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 PM CLEMSON ROAD SC WIND DAMAGE
02/22/03 RICHLAND SKYWARN REPORTER LF4LPK
REPORTED TREES DOWN ON
CLEMSON ROAD
1207 PM REDBANK SC WIND DAMAGE
02/22/03 LEXINGTON SKYWARN REPORTER WD4XE
REPORTED LARGE TREE LIMBS
KNOCKING DOWN POWER LINES
NEAR INTERSECTION OF SC
HWY 6 AND NAZARETH CHURCH
ROAD IN REDBANK
1206 PM BATESBURG SC WIND DAMAGE
02/22/03 LEXINGTON SKYWARN REPORTER AF4VN
REPORTED OUT BUILDING
DAMAGED FROM WINDS ON
SOUTH LEE STREET IN
BATESBURG
1212 PM I-20 SC WIND DAMAGE
02/22/03 KERSHAW SKYWARN REPORTER KF4LPK
REPORTED TREES DOWN ALONG
I-20 10-15 MILES EAST OF
THE RICHLAND-KERSHAW
COUNTY LINE
1236 PM REMBERT SC WIND DAMAGE
02/22/03 SUMTER SKYWARN REPORTER KF4LPK
REPORTED TREES DOWN ON US
HWY 521 IN REMBERT
1235 PM THROUGHOUT BURKE CO GA WIND DAMAGE
02/22/03 BURKE BURKE CO EMA REPORTED
TREES DOWN IN BOTH THE
NORTHERN AND SOUTHERN
PORTIONS OF BURKKE CO
TTHLocal storm report, Feb 22, 12:53 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1253 PM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM THROUGHOUT BURKE CO GA WIND DAMAGE
02/22/03 BURKE BURKE CO EMA REPORTED
TREES DOWN IN BOTH
NORTHERN AND SOUTHERN
PARTS OF BURKE CO AT 1145
AM
TTHLocal storm report, Feb 22, 1:01 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
101 PM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 AM WEST AUGUSTA GA WIND DAMAGE
02/22/03 RICHMOND RICHMOND CO EOC REPORTED
TREES AND POWER LINES
DOWN IN WEST AUGUSTA AT
1115 AM
TTHLocal storm report, Feb 22, 1:07 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
107 PM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1110 AM AIKEN SC WIND DAMAGE
02/22/03 AIKEN AIKEN CO SHERIFF OFFICE
RECEIVED REPORTS OF TREES
AND POWER LINES DOWN IN
BOTH AIKEN AND WINDSOR AT
1110 AM IN AIKEN CO
TTHLocal storm report, Feb 22, 1:12 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
112 PM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM CLEMSON ROAD SC WIND DAMAGE
02/22/03 RICHLAND SKYWARN REPORTER KF4LPK
REPORTED TREES DOWN ON
CLEMSON ROAD AT 1145 AM
IN RICHLAND CO
TTHLocal storm report, Feb 22, 1:17 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
117 PM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
110 PM ORANGEBURG SC WIND DAMAGE
02/22/03 ORANGEBURG ORANGEBURG EOC REPORTED
TREES AND POWER LINES
DOWN FROM ORANGEBURG TO
ROWESVILLE AT 110 PM IN
ORANGEBURG CO
TTHThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 8:48 AM EST | Severe Thunderstorm Warning | CAE | McCormick | 42 min |
| Feb 22, 9:48 AM EST | Severe Thunderstorm Warning | CAE | Newberry | 42 min |
| Feb 22, 10:41 AM EST | Severe Thunderstorm Warning | CAE | Edgefield, Saluda | 49 min |
| Feb 22, 10:51 AM EST | Severe Thunderstorm Warning | CAE | Aiken | 39 min |
| Feb 22, 11:03 AM EST | Severe Thunderstorm Warning | CAE | Lexington | 42 min |
| Feb 22, 11:11 AM EST | Severe Thunderstorm Warning | CAE | Fairfield, Richland | 49 min |
| Feb 22, 11:28 AM EST | Severe Thunderstorm Warning | CAE | Orangeburg | 47 min |
| Feb 22, 11:46 AM EST | Severe Thunderstorm Warning | CAE | Barnwell, Calhoun, Kershaw | 44 min |
| Feb 22, 11:59 AM EST | Severe Thunderstorm Warning | CAE | Richland | 46 min |
| Feb 22, 12:14 PM EST | Severe Thunderstorm Warning | CAE | Sumter | 46 min |
| Feb 22, 12:19 PM EST | Severe Thunderstorm Warning | CAE | Orangeburg | 56 min |
| Feb 22, 12:31 PM EST | Severe Thunderstorm Warning | CAE | Barnwell | 44 min |
| Feb 22, 12:35 PM EST | Severe Thunderstorm Warning | CAE | Lee | 40 min |
| Feb 22, 1:22 PM EST | Severe Thunderstorm Warning | CAE | Calhoun | 38 min |
| Feb 22, 1:39 PM EST | Severe Thunderstorm Warning | CAE | Clarendon | 51 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.